zbMATH — the first resource for mathematics

Hénon mappings in the complex domain. I: The global topology of dynamical space. (English) Zbl 0839.54029
In this important paper the authors discuss the Hénon mapping \(F\) defined by the formula \(F(x,y) : = (x^2 + c - ay,x)\) where \(a \neq 0\), in the complex domain. Let \(F^{on}\) denote the \(n\)-fold composition of \(F\) or \(F^{-1}\) depending on whether \(n\) is positive or negative. The following sets defined for \(F\) are investigated: \[ \begin{aligned} K_+ : & = \biggl \{ (x,y) : \bigl |F^{on} (x,y) \bigr |\text{ does not tend to zero} \biggr\} \\ K_- : & = \biggl\{ (x,y) : \bigl |F^{o - n} (x,y) \bigr |\text{ does not tend to zero} \biggr\} \\ U_+ & = \mathbb{C}^2 - K_+,\;U_- = \mathbb{C}^2 - K_-,\;J_\pm = \partial K_\pm,\;K = K_+ \cap K_-,\;J = J_+ \cap J_-. \end{aligned} \] The set \(J_\pm\) is a generalization of the Julia set. It is shown that \(K\) and \(J\) are compact (and invariant under \(F)\).
There are three main results in the paper: Theorem 6.1 says that the set \(\mathbb{C}^2 - K_\pm\) is homeomorphic to a fibration over the reals with fiber a 3-sphere with a solenoid removed. The analytic structure of \(U_+\) is described completely in Sec. 8 (Theorems 8.1, 8.7 and 8.9). A compactification of \(\mathbb{C}^2\) to which the Hénon mappings extend canonically (analogous to compactifying \(\mathbb{C}\) by adding a circle at infinity) is presented in the last section (Th. 9.1). An algebraic characterization of Hénon mappings is discussed in Section 2; in Section 3 solenoidal mappings, essentially needed in the paper, are investigated.

54H20 Topological dynamics (MSC2010)
57N12 Topology of the Euclidean \(3\)-space and the \(3\)-sphere (MSC2010)
30C10 Polynomials and rational functions of one complex variable
57N35 Embeddings and immersions in topological manifolds
Full Text: DOI Numdam EuDML
[1] Ahlfors, L.,Conformal Invariants, McGraw-Hill, New York, 1973. · Zbl 0272.30012
[2] Bedford, E., Iteration of polynomial automorphisms ofC 2,Proceedings of the International Congress of Mathematicians, 1990, Kyoto, Japan, Springer-Verlag, Tokyo, Japan, 1991, 847–858. · Zbl 0746.58040
[3] Bedford, E. andSmillie, J., Polynomial diffeomorphisms ofC 2: currents, equilibrium measure, and hyperbolicity,Invent. Math.,103 (1991), 69–99. · Zbl 0721.58037 · doi:10.1007/BF01239509
[4] Bedford, E. andSmillie, J., Fatou-Bieberbach domains arising from polynomial automorphisms,Indiana U. Math. J.,40 (1991), 789–792. · Zbl 0739.32027 · doi:10.1512/iumj.1991.40.40035
[5] Bedford, E. andSmillie, J., Polynomial diffeomorphisms ofC 2, II: Stable manifolds and recurrence,J. Amer. Math. Soc.,4 (1991), 657–679. · Zbl 0744.58068
[6] Bedford, E. andSmillie, J., Polynomial diffeomorphisms ofC 2, III: Ergodicity, exponents, and entropy of the equilibrium measure,Math. Ann. (to appear).
[7] Bedford, E., Lyubich, M. andSmillie, J., Polynomial diffeomorphisms ofC 2, IV: The measure of maximal entropy and laminar currents, (to appear).
[8] Benedicks, M. andCarleson, L., The dynamics of the Hénon map,Ann. Math.,133 (1991), 73–169. · Zbl 0724.58042 · doi:10.2307/2944326
[9] Bieberbach, L., Beispiel zweier ganzer Funktionen zweier komplexer Variabeln, welche eine schlicht volumetreue Abbildung desR 4 auf einen Teil seiner selbst vermitteln,Sitzungsber. Preuss. Akad. Wiss. Berlin, Phys.-math. Kl. (1933), 476–479. · JFM 59.0344.02
[10] Branner, B., Hubbard, J., The dynamics of cubic polynomials, II: Patterns and parapatterns,Acta Math.,169 (1992), 229–325. · Zbl 0812.30008 · doi:10.1007/BF02392761
[11] Brolin, H., Invariant sets under iteration of rational functions,Ark. Math.,6 (1965), 103–144. · Zbl 0127.03401 · doi:10.1007/BF02591353
[12] Dold, A., Fixed point index and fixed point theorem for Euclidean neighborhood retracts,Topology,4 (1965), 1–8. · Zbl 0135.23101 · doi:10.1016/0040-9383(65)90044-3
[13] Douady, A. etHubbard, J.,Etude dynamique des polynômes complexes, Publications mathématiques d’Orsay, Université de Paris-Sud (1984–1985).
[14] Earle, C. andEells, J., A fibre bundle description of Teichmüller theory,J. Diff. Geom.,3 (1969), 33–41.
[15] Fatou, P., Sur les fonctions méromorphes de deux variables,C. R. Acad. Sc. Paris,175 (1922), 862–865; Sur certaines fonctions uniformes de deux variables,ibid.,175 (1922), 1030–1033. · JFM 48.0391.02
[16] Fornæss, J. andSibony, N., Complex Hénon mappings inC 2 and Fatou-Bieberbach domains,Duke Math. J.,65 (1992), 345–380. · Zbl 0761.32015 · doi:10.1215/S0012-7094-92-06515-X
[17] Friedland, S. andMilnor, J., Dynamical properties of plane polynomial automorphisms,Ergod Th. & Dynam. Syst.,9 (1989), 67–99.
[18] Gunning, R.,Introduction to Holomorphic Functions of Several Variables, Vol. III:Homological Theory, Wadsworth & Brooks/Cole, Belmont, CA, 1990. · Zbl 0699.32001
[19] Hamstrom, M., Homotopy groups of the space of homeomorphisms,Ill. J. Math.,10 (1966), 563–573. · Zbl 0151.33002
[20] Hénon, M., Numerical study of quadratic area preserving mappings,Q. Appl. Math.,27 (1969), 291–312. · Zbl 0191.45403
[21] Hénon, M., A two-dimensional mapping with a strange attractor,Commun. Math. Phys.,50 (1976), 69–77. · Zbl 0576.58018 · doi:10.1007/BF01608556
[22] Holmes, P., Bifurcation sequences in horseshoe maps: infinitely many routes to chaos,Phys. Lett. A,104 (1984), 299–302. · doi:10.1016/0375-9601(84)90800-4
[23] Holmes, P. andWhitley, R., Bifurcations of one- and two-dimensional maps,Philos. Trans. Roy. Soc. London, Ser. A,311 (1984), 43–102. · Zbl 0556.58023 · doi:10.1098/rsta.1984.0020
[24] Holmes, P. andWilliams, R., Knotted periodic orbits in suspensions of Smale’s horseshoe: torus knots and bifurcation sequences,Arch. Rational Mech. Anal.,90 (1985), 115–194. · Zbl 0593.58027 · doi:10.1007/BF00250717
[25] Hubbard, J., The Hénon mappings in the complex domain, inChaotic Dynamics and Fractals (M. Barnsley and S. Demko, ed.), Academic Press, New York, 1986, pp. 101–111.
[26] Hubbard, J., Local connectivity of Julia sets and bifurcation loci: three theorems of J.-C. Yoccoz, inTopological Methods in Modern Mathematics: A Symposium in Honor of John Milnor’s Sixtieth Birthday, Publish or Perish, Houston, Texas, 1993, pp. 467–511.
[27] Hubbard, J. andOberste-Vorth, R., Hénon mappings in the complex domain, II: projective and inductive limits of polynomials, inReal and Complex Dynamics, Kluwer, Amsterdam, 1994.
[28] Milnor, J., Non-expansive Hénon maps,Adv. in Math.,69 (1988), 109–114. · Zbl 0647.58043 · doi:10.1016/0001-8708(88)90062-X
[29] Milnor, J.,Dynamics in one complex variable: introductory lectures, preprint, Institute for Mathematical Sciences,suny, Stony Brook (1990).
[30] Mora, L. andViana, M., Abundance of strange attractors,Acta Math. (to appear).
[31] Oberste-Vorth, R.,complex horseshoes (to appear).
[32] Smale, S., Differentiable dynamical systems,Bull. Amer. Math. Soc.,73 (1967), 747–817; reprinted inThe Mathematics of Time, Springer-Verlag, New York, 1980. · Zbl 0202.55202 · doi:10.1090/S0002-9904-1967-11798-1
[33] Smillie, J., The entropy of polynomial diffeomorphisms ofC 2,Ergod. Th. and Dynam. Syst.,10 (1990), 823–827. · Zbl 0695.58023
[34] Thurston, W.,The combinatorics of rational maps (to appear).
[35] van Dantzig, D., Über topologisch homogene Kontinua,Fund. Math.,14 (1930), 102–105. · JFM 56.1130.01
[36] Vietoris, L., Über den höheren Zusammenhang kompakter Räume und eine Klasse von zusammenhangstreuen Abbildungen,Math. Ann.,97 (1927), 454–472. · JFM 53.0552.01 · doi:10.1007/BF01447877
[37] Williams, R., One-dimensional nonwandering sets,Topology,6 (1967), 473–487. · Zbl 0159.53702 · doi:10.1016/0040-9383(67)90005-5
[38] Yoccoz, J.,Sur la connectivité locale de M, unpublished (1989).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.